Unfortunate side effect from melatonin.

Newcomer introductions, personal anecdotes, caregiver issues, lab results, and n=1 experimentation.
Tincup
Mod
Mod
Posts: 2585
Joined: Fri Aug 08, 2014 2:57 pm
Location: Front Range, CO

Re: Unfortunate side effect from melatonin.

Postby Tincup » Sun May 17, 2020 7:36 am

floramaria wrote:I have been taking 5-10 mg of melatonin nightly with no issue, even with the fillers and using various brands. Moving to a powder will simplify things and cut the expense. Are you using a scale or were you able to calculate grams by volume?


This link has a 10% discount as well as 5% to the guy who suggested the melatonin, Raymund Edwards. I've got this < 1/4 tsp set of measuring spoons. I think the smallest is 38 mg of melatonin, per Edwards.
Drop = 1/64 tsp
Smidgen = 1/32nd tsp
Pinch = 1/16th tsp
Dash = 1/8th tsp
Tad = 1/4 tsp

I also have this micro set of spoons. I got a micro scale with resolution to 0.001 g. I think it is good to maybe +/- 0.001 or .002 g. I'll have to try the micro spoons again to tell you how much they hold.

Raymund runs a FB group Optimal Ketogenic Living. It has ~50,000 members. He has a bunch of info on melatonin. If you join his group, do it to learn info, not to discuss or challenge. He has found quite a few studies supporting high dose melatonin.
Tincup
E3,E4

User avatar
floramaria
Support Team
Support Team
Posts: 811
Joined: Tue Jul 04, 2017 11:22 am
Location: Northern New Mexico

Re: Unfortunate side effect from melatonin.

Postby floramaria » Sun May 17, 2020 2:49 pm

Tincup wrote:
I also have this micro set of spoons. I got a micro scale with resolution to 0.001 g. I think it is good to maybe +/- 0.001 or .002 g. I'll have to try the micro spoons again to tell you how much they hold.

Raymund runs a FB group Optimal Ketogenic Living. It has ~50,000 members. He has a bunch of info on melatonin. If you join his group, do it to learn info, not to discuss or challenge. He has found quite a few studies supporting high dose melatonin.

Thanks for all the info, Tincup. I think I’ll get the microdose spoons. Looks like they would serve my needs and current dose. If I decide to go w higher dose, I can move up too the other (charming) spoon set. I have submitted my application to join the OKL FB group.
I have never had any ill effects from whatever dose of melatonin I have taken. Bought some 10 mg caps after hearing in a couple of webinars about high doses being protective, or minimizing damage, from Covid-19.
Functional Medicine Certified Health Coach
IFM/ Bredesen Training in Reversing Cognitive Decline (March 2017)

Tincup
Mod
Mod
Posts: 2585
Joined: Fri Aug 08, 2014 2:57 pm
Location: Front Range, CO

Re: Unfortunate side effect from melatonin.

Postby Tincup » Sun May 17, 2020 5:13 pm

Tincup wrote:
floramaria wrote:I think I’ll get the microdose spoons.


Today, it looked like the middle sized micro-dose red spoon was about 10 mg. I think the black might be around 5 mg and the larger spoon around 15 mg.

On the OKL group search for #OKLmelatonin
Tincup
E3,E4

mountaineermd
Contributor
Contributor
Posts: 17
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Mon Jun 08, 2020 12:23 pm

To reiterate the message of my original post, IF you are taking a melatonin supplement and you develop persistent watery diarrhea, STOP taking melatonin as that is the likely cause of the diarrhea. Robert Johnson MD

Bawesome81
New User
New User
Posts: 1
Joined: Sat Jun 13, 2020 9:04 pm

Re: Unfortunate side effect from melatonin.

Postby Bawesome81 » Sat Jun 13, 2020 9:08 pm

Ok, I just registered for this site so I can reply... THANK YOU!!!
I've been suffering from diarrhea for over a week, and for the life of me I couldn't understand why.
Then I researched the side effects of melatonin and voila, saw this. I'm going to stop taking it right away and see if this clears it up. If it does then that's good, unfortunately it was working really well for helping me fall asleep and it was OTC so I felt good about it.

Tincup
Mod
Mod
Posts: 2585
Joined: Fri Aug 08, 2014 2:57 pm
Location: Front Range, CO

Re: Unfortunate side effect from melatonin.

Postby Tincup » Sun Jun 14, 2020 6:37 am

Bawesome81 wrote:Ok, I just registered for this site so I can reply... THANK YOU!!!
I've been suffering from diarrhea for over a week, and for the life of me I couldn't understand why.
Then I researched the side effects of melatonin and voila, saw this. I'm going to stop taking it right away and see if this clears it up. If it does then that's good, unfortunately it was working really well for helping me fall asleep and it was OTC so I felt good about it.


Welcome Bawesome81! I can say I'm part of a group where some takes very large quantities of melatonin, some over a gram at time and many in the hundreds of mg's. There are people who have had this problem and gotten past it. Most of these people take melatonin in powder form, and that seems to have less of a problem.

Good luck figuring it out!
Tincup
E3,E4

User avatar
MicheleCC
Support Team Intern
Support Team Intern
Posts: 70
Joined: Tue Feb 11, 2020 12:56 pm

Re: Unfortunate side effect from melatonin.

Postby MicheleCC » Sun Jun 14, 2020 9:51 am

Bawesome81 wrote:Ok, I just registered for this site so I can reply... THANK YOU!!!
I've been suffering from diarrhea for over a week, and for the life of me I couldn't understand why.
Then I researched the side effects of melatonin and voila, saw this. I'm going to stop taking it right away and see if this clears it up. If it does then that's good, unfortunately it was working really well for helping me fall asleep and it was OTC so I felt good about it.


Hi Bawesome81! Thank you for registering on the site and contributing to the conversation! Since this was your first post, I'd like to give you a few pointers on getting the most from the apoe4.info website. For starters, we love to learn more about the people behind the posts. I invite you to share your story and what led you here in the "Our Stories" thread.

If you're here to understand more about what apoe4 is and what it's all about, the PRIMER is a good place to begin.

When it comes to navigating the site and finding topics of interest to you, the "How-to" get the most from the apoe4.info website provides information on how to use the quotation marks to alter others you've responded to their post to how to subscribe to a particular thread and more. If you're new to using Forums, this is especially helpful.

Since you mentioned stopping the melatonin, I'm wondering--were you taking it to help you sleep? Are you looking for other means of sleep support? I have a variety of meditations I like to use to help me sleep. I can provide links if you're interested.

Warm regards,
MicheleCC
Functional Medicine Certified Health Coach
Certified Nutrition Educator & Consultant
Board Certified in Holistic Nutrition (NANP)

Tinke
New User
New User
Posts: 1
Joined: Fri Jun 19, 2020 1:52 am

Re: Unfortunate side effect from melatonin.

Postby Tinke » Fri Jun 19, 2020 2:10 am

I am SO GLAD I found this forum!
I started taking 5mg Melatonin gummies a couple of months ago with no symptoms. A couple of weeks later (boom, out of nowhere) started with explosive diarrhea and the most awful stomach cramps. Immodium & Pepto did nothing for me. I went to my family doc & had several stool tests done with no indication of the problem. I was about to schedule an appointment with a GI doctor for a scope of my innards when I thought about the Melatonin. OMG!!! Could this be the culprit? I stopped taking it about 2 weeks ago and things are almost back to normal. YAY!! :D
I couldn't find much about this online except for here. THANK YOU!

Tincup
Mod
Mod
Posts: 2585
Joined: Fri Aug 08, 2014 2:57 pm
Location: Front Range, CO

Re: Unfortunate side effect from melatonin.

Postby Tincup » Mon Jun 22, 2020 9:45 am

[quote="Tinke"]I am SO GLAD I found this forum!
I started taking 5mg Melatonin gummies a couple of months ago with no symptoms/quote]

Could it be the form? i.e - the gummies and whatever else is in them. Most supplements I take, if I can, I use powders that just have that supplement to eliminate fillers I can react to - which includes melatonin that I take over 200 mg/day of.
Tincup
E3,E4

AKA
Support Team Intern
Support Team Intern
Posts: 69
Joined: Wed Aug 09, 2017 10:15 am
Location: Cleveland, OH

Re: Unfortunate side effect from melatonin.

Postby AKA » Mon Jun 22, 2020 1:55 pm

Tinke wrote:I am SO GLAD I found this forum!
I started taking 5mg Melatonin gummies a couple of months ago with no symptoms. A couple of weeks later (boom, out of nowhere) started with explosive diarrhea and the most awful stomach cramps. Immodium & Pepto did nothing for me. I went to my family doc & had several stool tests done with no indication of the problem. I was about to schedule an appointment with a GI doctor for a scope of my innards when I thought about the Melatonin. OMG!!! Could this be the culprit? I stopped taking it about 2 weeks ago and things are almost back to normal. YAY!! :D
I couldn't find much about this online except for here. THANK YOU!


Hello Tinke,

I see it's been a bit since you have posted, but I would like to welcome you to the Apoe4 forum! We are glad you are here and that you have already found some helpful information. I am not sure if you are interested in all things Apoe4, but if so, there is a Primer that it chock-full of information, you can find the link here. I'd also like to point out the Wiki page entitled, "How-To" get the most out of Apoe4.info website and finally a link to the main wiki page where you will find many resources.

Again Welcome, Tinke!
Andrea


Return to “Our Stories”

Who is online

Users browsing this forum: No registered users and 7 guests